I'm a Pharmacist, and These Are the Medication Side Effects You Should Never Ignore

THESE FIVE SYMPTOMS COULD MEAN SOMETHING IS SERIOUSLY WRONG.

Every medication has the possibility of unwanted side effects, which can range from mild to severe. That's why it's always a great idea to discuss potential side effects and what to do if you experience them with your health care provider and pharmacist. Yet according to Tessa Spencer, PharmD, a specialist in functional medicine, there are certain side effects that experts in the field consider major red flags. "In general, there are five or so side effects everyone should be aware of," she says, adding that they're "important to look out for regardless of general health and well-being." Read on to learn which five medication side effects you should never ignore, and what to do if you notice them.

READ THIS NEXT: I'm a Pharmacist, and This Is the Medication I Always Warn Patients About.

Anxiety, depression or suicidal thoughts
SB Arts Media / Shutterstock

In speaking with Best Life, Spencer shed light on one particularly worrying side effect which she says can occur while taking a wide range of medications: anxiety, depression, or suicidal thoughts.

"A lot of medications used to treat depression and anxiety can cause anxiety and depression, especially in younger individuals. Antidepressants have a black box warning on them as they are associated with increased risk of suicidal thoughts and behavior in teenagers and young adults," she notes. For many people this means paying careful attention to subtle mood changes, and adjusting medications as needed. "Anxiety and depression are very complex conditions to treat. Often individuals need to try multiple different types of medications and medication classes before they find the one that works for them," Spencer says.

However, antidepressants aren't the only drugs that can cause this worrying side effect. "Stimulants, corticosteroids, antihistamines, decongestants, and thyroid medications can also cause increased jitteriness, panic attacks, and anxiety," she warns.

READ THIS NEXT: Taking This Medication for Even a Short Time Spikes Your Dementia Risk.

Dizziness
Shutterstock

Dizziness is another serious medication side effect that you should never ignore, Spencer advises. "There are many medications that can cause vertigo or dizziness," she says, noting that antidepressants, analgesics, anti-diabetics, contraceptives, anti-inflammatory drugs, cardiovascular drugs, sedatives, and anti-hypertensive medications have all been linked to this side effect.

However, she says the sensation of dizziness itself is not the primary safety concern—especially in older individuals. "It is the risk of injury from falling because one is dizzy. While younger individuals can recover faster from injuries after falling, older individuals and the elderly are at a greater risk of serious injuries," she notes.

Headaches
iStock

Headaches are a common medication side effect, making them tempting to ignore. Spencer tells Best Life that they're often caused by over-using certain medications like pain relievers, migraine medications, and over-the-counter medications that contain caffeine and opiates. "However, there are many medications that can cause headaches without overuse, including birth control, medications that treat chest pain, and hormone replacement therapies," she notes.

Spencer says if you're taking medication, it's important to always investigate a headache that is sudden or severe. She adds that it's especially crucial to seek immediate medical care if your headache is accompanied by a stiff neck, double vision, or weakness.

Skin rashes
Ivan-balvan / iStock

If you develop a rash while taking medication, Spencer says this could very likely be a sign that you're having an allergic reaction.

"Like headaches, rashes can vary in severity and presentation. Most rashes involve some sort of redness or mild tiny bumps and will go away when you discontinue the medication or decrease its dose," she tells Best Life. "Serious reactions, however—ones that involve shortness of breath, blistering rashes on sensitive areas like eyes and mouth or painful peeling of the skin—should be examined by a medical professional right away," she advises.

For more health news sent directly to your inbox, sign up for our daily newsletter.

Heart palpitations
fizkes / Shutterstock

Finally, Spencer says that you should always seek medical care if you notice heart palpitations—whether you're taking medication or not. Besides signaling a deeper systemic issue, palpitations can also trigger additional complications, such as dizziness, confusion, shortness of breath, and chest pain.

This side effect can occur in patients using asthma inhalers, decongestants, as well as blood pressure, heart disease, thyroid, and anti-arrhythmic medications, the Doctor of Pharmacy notes. "Heart palpitations can present in different ways such as feeling as though your heart is pounding, feeling like your heart is in your throat, or skipping heart beats," she says.

Be sure to discuss possible side effects with your doctor or pharmacist any time you begin a new medication, and speak up if you're concerned about any medication side effects you may be experiencing.

Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.

Subir